Q. I’m a 44-year-old woman on my third week of Chantix to quit smoking. This drug made me wet the bed two nights in a row!
I’ve never had this issue before. Looking online, I found quite a few people with the same problem while taking Chantix. It’s helping me to stop smoking, but now I’ll have to give up on it. Wetting the bed is just too disruptive and embarrassing.
A. Many people report vivid dreams as a side effect of varenicline (Chantix). At least one wrote to tell us about wetting the bed while dreaming of a restroom visit.
We didn’t find bed-wetting in the official prescribing information, but it’s not altogether surprising. According to the manufacturer, insomnia and abnormal dreams are both fairly common reactions to this stop-smoking drug. People also reported frequent urination and excess nighttime urination in response to the medication during the clinical trials.
You don’t have to give up on quitting. Even before Chantix, many people were able to stop smoking with nicotine gum or the prescription bupropion. You may have to try several times, though, and it helps to have a plan.
Q. I have been fighting acid reflux for years, with limited success. The antacid tablets and OTC Prilosec don’t help much.
My wife recently convinced me I should join her for breakfast every day. I’m now eating yogurt, and that has pretty well solved my problem.
For a test, last night I had fried catfish, fried okra, french fries and hush puppies. Despite all that, I didn’t have a hint of trouble during the night. Since I started having yogurt every day, not once have I come bolting out of bed in the middle of the night. What is really happening here?
A. Although we can’t prove it, we suspect the probiotic bacteria in the yogurt are the good guys in this story. Japanese researchers have found that gastrointestinal symptoms improved in people given “fermented milk” (aka yogurt) containing Bifidobacterium bifidum (Bioscience of Microbiota, Food and Health online, Jan. 21, 2015; Journal of Dairy Science, April 2015).
We have heard from a few other readers that yogurt can help heartburn. It definitely seems worth a try.
Q. I’ve been taking both lisinopril and metoprolol for years to keep my blood pressure under control. Thankfully, I’ve had no side effects from either one.
I have now lost 25 pounds, and as a result my blood pressure has dropped to 98/60. Hooray for diet and its benefits for health!
As a result, my doctor is ready to have me taper off the drugs. She said I could choose which one to drop first. Does it matter which one I stop first?
A. Since your doctor has given you the choice, you might consider gradually reducing your dose of metoprolol. This medication is a beta blocker. Although beta blockers have long been used for irregular heart rhythms as well as hypertension, they are no longer considered the first or even second choice for controlling blood pressure.
We are sending you our Guide to Blood Pressure Treatment, with information on the pros and cons of several different kinds of blood-pressure medications. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (68 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. B-67, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or email them via their Web site website: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”
Subscribe to the Morning Review newsletter
Get the day’s top headlines delivered to your inbox every morning by subscribing to our newsletter.